Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 250, NWS Kansas City, MO

August 3, 2001Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 3, 2001, 2:54 PM CDT for Johnson County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2001, 2:54 PM CDT (19:54 UTC)
Expired
Aug 3, 2001, 3:45 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:59 PM CDTHail 1Olathe, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 031955
SVRMCI

KSC091-032045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 PM CDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OLATHE

* UNTIL 345 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OLATHE...OR ABOUT 4 MILES SOUTHEAST OF
  OLATHE...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDNER AT 340 PM CDT
  STANELY AT 345 PM CDT

THIS SEVERE THUNDERSTORM HAS PRODUCED DIME SIZE HAIL IN OLATHE...AND 
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY 
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL 
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING 
AREAS.

LAT...%LON 3891 9462 3890 9504 3875 9504 3874 9462

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:44 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 3, 1:44 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 PM CDT FRI AUG 3 2001

UPDATED...HAVE DECIDED NOT TO EXTEND HEAT WARNING FOR SOUTHWEST CWA.
BOUNDARY SHOULD CONTINUE TO SAG SOUTH ALLOWING DRIER AND RELATIVELY
COOLER AIR TO FILTER IN. HEAT INDICES BEHIND BOUNDARY BELOW ADVISORY
CRITERIA.

MAIN FORECAST CHALLENGES WILL BE WHAT TO DO WITH HEAT HEADLINES...
ALONG WITH CONVECTIVE POTENTIAL. NUMEROUS BOUNDARIES LEFT BEHIND
FROM DECAYING MCS OVER SOUTHEAST IOWA AND NORTHEAST
MISSOURI...TOGETHER WITH MAIN SURFACE BOUNDARY DRAPED OVER NORTHERN
MISSOURI...WILL MAKE FOR TRICKY FORECAST.

DRIER AIR HAS MADE LITTLE BIT OF A PUSH INTO NORTHEAST MISSOURI...
EVIDENCED BY SURFACE DEWPOINTS IN THE UPPER 60S. HOWEVER...STILL
SEEING SOME POOLING OF MOISTURE OUT AHEAD OF BOUNDARY IN SOUTHWEST
2/3 OF CWA (KMCI 18Z DEWPOINT 80). LOW-LEVEL CONVERGENCE ALONG
BOUNDARY(IES) RELATIVELY WEAK...BUT WITH DIURNAL HEATING SHOULD SEE
SOME CONVECTIVE ACTIVITY DURING AFTERNOON/EVENING HOURS. WILL LIKELY
GO WITH SCATTERED OR CHANCE WORDING MOST ZONES. NOT A WHOLE LOT OF
UPPER DYNAMICS TO SUPPORT TSRA OVERNIGHT...HOWEVER AM HESITANT TO
PUT TIME QUALIFIER ON PRECIPITATION CHANCES TONIGHT...GIVEN WEAK
UPPER FLOW REGIME.

EXCESSIVE HEAT WARNING WILL BE DEPENDENT UPON PROGRESS OF DRIER
AIR...ALONG WITH ANY STORMS THAT DEVELOP.  WILL KEEP CLOSE EYE ON
DEWPOINTS THE REMAINDER OF THE AFTERNOON HOWEVER AND SEE IF ANYTHING
CHANGES.  SHOULD SEE DRIER AIR INTO REMAINDER OF CWA TOMORROW.
ALTHOUGH TEMPERATURES WILL NOT COOL SIGNIFICANTLY...LOWER DEWPOINTS
SHOULD ALLOW FOR HEAT INDICES TO FALL BELOW ADVISORY/WARNING
CRITERIA.

FURTHER INTO THE FORECAST...UPPER RIDGE RETROGRADES A BIT...WHICH
SHOULD ALLOW FOR MORE SEASONAL TEMPERATURES. LATE IN THE WEEK...SOME
FLATTENING OF THE RIDGE IS FORECAST...WHICH COULD PUT REGION IN MORE
FAVORABLE AREA FOR NOCTURNAL CONVECTION. LATEST AVN EXTENSION ALSO
TRIES TO UNDERCUT UPPER RIDGE WITH REMNANTS OF T.S. BARRY...BRINGING
IT INTO NORTHEAST TEXAS BY MID-WEEK. IN GENERAL...MRF AND CANADIAN
DO NOT FOLLOW THIS SCENARIO. DO NOT HAVE A LOT OF CONFIDENCE IN ANY
OF THESE SOLUTIONS...SO AM PLANNIING TO FOLLOW DRIER SCENARIO FOR
NOW.

WILL STICK CLOSER TO COOLER MAV GUIDANCE THROUGH THE FORECAST
PERIOD.

.EAX...
KS...EXCESSIVE HEAT WARNING THROUGH TONIGHT SW OF A LINE FROM KMCI
TO KDMO.
MO...EXCESSIVE HEAT WARNING THROUGH TONIGHT SW OF A LINE FROM KMCI
TO KDMO

MJM

In the hours before

Special weather statement, Aug 3, 1:00 PM CDT, 1 hour 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI AUG 3 2001

...EXCESSIVE HEAT WARNING CONTINUES FOR WESTERN AND CENTRAL MISSOURI
AS WELL AS EASTERN KANSAS...

FORECAST: THE MISSOURI STATE HEALTH DEPARTMENT HAS ISSUED A HOT
WEATHER HEALTH WARNING FOR THE ENTIRE STATE OF MISSOURI TODAY.
SCATTERED THUNDERSTORMS WILL PROVIDE SOME RELIEF FROM THE HEAT IN
AREAS TO THE NORTH AND EAST OF A LINE FROM BETHANY...TO
CHILLICOTHE...TO MOBERLY. FOR AREAS FURTHER SOUTH AND
WEST...INCLUDING SEDALIA...SAINT JOSEPH...CLINTON AND THE KANSAS
CITY METROPOLITAN AREA...WARM AND HUMID CONDITIONS WILL PERSIST.
SOME LOCAL RELIEF...FOR THESE LOCATIONS...MAY COME IN THE FORM OF
RAIN FROM ISOLATED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
SOME OF THESE STORMS COULD BECOME RATHER STRONG...BUT ARE NOT
EXPECTED TO EXCEED SEVERE LIMITS. THE MAIN THREAT FROM ANY STORMS
THAT DEVELOP THIS AFTERNOON WILL BE LOCALLY HEAVY RAINFALL.

DISCUSSION: A WEAK FRONTAL BOUNDARY WILL PUSH SLOWLY SOUTHWEST ACROSS
MISSOURI TODAY.  MOISTURE WILL POOL ALONG THIS FRONTAL
SYSTEM...CREATING VERY HUMID CONDITIONS. HIGH HUMIDITIES...COUPLED
WITH TEMPERATURES SLIGHTLY ABOVE NORMAL FOR EARLY AUGUST...WILL
ALLOW AFTERNOON HEAT INDICES TO HOVER AROUND THE 105 DEGREE
MARK...IN AREAS SOUTH AND WEST OF THE FRONT. THE MOIST AND UNSTABLE
AIRMASS ALONG THE FRONT...WILL PROVIDE THE FUEL FOR SCATTERED SHOWER
AND THUNDERSTORM THIS AFTERNOON INTO EARLY SATURDAY.

OUTLOOK: A WEAK COLD FRONT WILL PUSH THROUGH ALL OF MISSOURI AND
EASTERN KANSAS OVERNIGHT.  DRIER AIR WILL OVERSPREAD THE REGION IN
THE WAKE OF THE FRONT.  THOUGH TEMPERATURES WILL NOT COOL TOO
MUCH...LOWER HUMIDITY VALUES WILL KEEP CONDITIONS MORE TOLERABLE
THROUGH THE WEEKEND.  HEAT INDICES THIS WEEKEND LIKELY WILL REMAIN
AT OR BELOW 100 DEGREES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

MJM

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.